Thursday, March 26, 2009

Medications: are they really worth it for me?

I am sick of getting injections every two weeks. It is, literally and figuratively, a royal pain in the ass. The nurse at the community mental health center I go to does not have any appointments open except in the afternoons when I am always at work. So, normally, I go in there in the morning, ask them to fit me in, and he eventually gets to me so I can get the shot. He's nice about fitting me in, but today, when I went there for the shot and I had no time to wait because I had to get to work, they told me, "it's going to be a really long wait". So, I had to leave sans shot. I can't afford to lose my job just so I can get an injection.

So now, tomorrow, I have to go to the community mental health center for the fourth time this week, so that I can see my ARNP (nurse practitioner who prescribes my meds) and hopefully get the shot while I'm there. There is no guarantee the nurse will have time to do the shot. Only the nurse, Carlos, does the injections, and he is often pretty busy. So I might end up not getting the shot at all this week. Which poses a problem for me, as, supposedly, the shot helps. In reality, I am not sure it is helping much at all in the first place, so I am not really concerned about missing a dose of it right now.

The shots are inconvenient, and, more to the point, they don't really do much for me. I still hear voices. I still have delusions. I still do a lot of things "healthy" people never do with their minds, and the shots have made only a smidgen of a difference in that problem. No one knows why medications don't work wonderfully for me like they do with some people. I take the following right now, every day: Wellbutrin, Folic Acid, Salagen, Anafranil, Seroquel, Risperdone, Klonopin, Inderal, Fish Oil, Naproxen, and a muscle relaxer whose name I can't remember. And Nasonex spray in my nose. So that's about 12 substances I'm ingesting on a daily basis EVEN THOUGH I still hear voices, I still have delusional thoughts, and I don't think these substances are working well.

Granted, they do help TO AN EXTENT for me. They make me far less delusional than I am without them. They make me hear far fewer voices, than I hear without them. They make me sleep at night, which is a gift worth a billion dollars and a thing that doesn't happen for me without a lot of nightly medications. They help with anxiety, and with depression, I think, though I can't be sure that I even really have a problem with anxiety or with depression anymore in the first place since I've been on daily meds for so many years it's hard to tell.

So there are good reasons for not stopping the shots or for not going off my other medications. But when I look at my body, I have 100 reasons that are very evident as to why this medication regimen has harmed me. 100 lbs gained in three years for someone who lived half her life with anorexia is a real issue. That is not a small matter. That is not a minuscule problem. That is a big, hairy, ugly, ferocious nightmare of a problem, and it is not going away.

I have had the discussion with people many times regarding their weight gain and mine, and everyone, including me, usually says if it comes down to being fat and sane versus being thin and insane, I'd rather be fat. I have made that choice every day for years. The "I'd rather be fat and sane" choice. Trouble is, I'm not always all that sane even though I am very fat now. And that is what is irking me at the moment, making me so angry I want to kick and scream and break things. How did I ever let myself get like this?? How can I have put food in my mouth AT ALL after gaining all this weight?? How did I manage to lose total control over my physical being?? And WHY, WHY, WHY can nobody invent a goddamn antipsychotic drug that will work for people like me and NOT cause obesity??? Why??? No, really, WHY??? Why, why, why, why, why???

I do not know why. Nobody seems to know. And yes, I am aware there are a couple of them, like Geodon ( which gave me horrible EPS symptoms that landed me in an emergency room) and Abilify (which made me vomit every day for a month), that do not typically cause weight gain. BUT WHY have all the other antipsychotics I have ever taken caused me to gain all this horrible, disgusting weight???

Every day I look at myself and I try not to despise my body. Every time I hear a family member or someone else mention my weight gain, I cringe. Most people don't mention it, but they do look at it, and they look with disdain. People who don't know me seem to think I'm just some fat slob who eats too much. I am sure they assume I've always been fat, but nothing could be further from the truth than that. I don't think my doctor (ARNP) even realizes how HORRIBLE I look now compared to the way I used to look, back before she met me. I think she fails completely to grasp the seriousness of this situation. I think she assumes, like all psychiatrists I've met seem to assume, that if you're sane, no need to worry too much about the collateral damage from the medications. I disagree.

I don't mean to sound like medications are all bad or they are not worth taking. Obviously, I take them every day of my life and I will continue to do so despite the problems this has caused and despite the fact that they don't work as well as they are supposed to for me. Some people are really lucky. Some people take a medication and it basically cures them of all symptoms. Some people only take one antipychotic, and it works, and they never have to switch to a different one. Some people don't even gain weight. But I'm not one of those people. That has not been my experience. And I feel it is important, especially in this blog, to tell the truth about my experiences, and not sugar coat them in order to sound more happy and positive all the time. Not everything in life is happy and positive. Some things are, some are not. To the extent that the meds work for me, I love the meds, and they are worth taking. To the extent that they do not work, I am frustrated and annoyed sometimes.

2 comments:

ACDesign said...

Jen,

This post almost made me cry. I am so sorry that you have to deal with all of this. My brother often called himself, fat Josh, because that is what he felt everyone was thinking, even though we weren't. So he deals with the illness, the depression that results from side effects and stigma. That must be horrible for you and him. I am glad you are venting though. Self expression is very healthy! It must be hard when you are trying to maintain your treatment but side effects and symptoms linger. it has to feel discouraging. But think about how far you have come. You have accepted your illness, treatment and you have a job. That is AMAZING to me. You are an inspiration. You will probably continue to have days that make you question treatment, etc. but always look back at your journey for inspiration, then forward to continue on. Stay strong, we will always be here for you!

Wanderer62 said...

Well, I know some of what you're going through. I'm also fat and I still hear voices (though for the most part they are subdued). One thing though, you can lose weight while taking Zyprexa and Risperdal. I lost 20 pounds while taking them years ago and I've lost about 11 pounds in the last two months even though I take Risperdal. (I also take Abilify, but have had no bad reactions to it luckily.) But you have to exercise and eat relatively good food. Still it took me years to get to this point, the point where I have been ready to make a lifestyle change in order to gradually lose the weight I've put on. I dieted and exercised for two months and then I stopped exercising for about a week and a half, went downhill and now am back on track I think. The two key reasons why I'm losing weight is that I keep a food and exercise log and I exercise at least 6 days a week for between 45 minutes and an hour a day. You are a very determined and responsible person and I think you could do this too, but losing the weight will take at least a year and a half, so you have to be in it for the long haul. I haven't been going to the Anne Collins weight loss site lately, but I think I'm going to return. I would love it if you would spend the $20 and join. We could give each other support. I've already told everyone that I suffer from schizophrenia and they had no problem with it. There are some good, supportive people there. Think about it.

Otherwise, I still think you are amazing. Rant and rave, but don't give up. I remember not so long ago when you were out of a job and having many suicidal thoughts. You have come a long way in a short time, though it may not seem like it.

Kate

LinkWithin

Related Posts with Thumbnails